Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 249, NWS Norman, OK

May 20, 2001Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 20, 2001, 6:56 PM CDT for Hughes County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 6:56 PM CDT (23:56 UTC)
Expired
May 20, 2001, 7:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hughes County, OK

The radar

The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 202357
SVROKC
OKC063-210045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 745 PM CDT

* AT 656 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10
  MILES SOUTH OF HOLDENVILLE...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE CALVIN...HOLDENVILLE...  
LAMAR...WETUMKA AND YEAGER

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3511 9647 3486 9644 3504 9609 3528 9600
          3529 9638

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:40 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 20, 3:40 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT SUN MAY 20 2001

TSTMS BEGINNING TO RAPIDLY DEVELOP THIS AFTERNOON ACROSS OKLAHOMA IN
AREAS OF WEAK LOW LEVEL CONVERGENCE/CONFLUENCE. MEANWHILE... UPPER
TROUGH OVER WESTERN KANSAS INTO THE TX PNHDL ALSO MOVING ACROSS THE
AREA THE NEXT SEVERAL HOURS. EXPECT TSTMS TO INCREASE IN COVERAGE
THROUGH THE EVENING. MEANWHILE... STRONG COLD FRONT MOVING THROUGH
WESTERN KANSAS WILL REACH NORTHWEST OKLAHOMA AROUND MIDNIGHT...AND
MOVE THROUGH THE RED RIVER VALLEY BY MORNING. ADDITIONAL TSTMS WILL
BE POSSIBLE ALONG THE FRONT... ALTHOUGH EXTENT OF COVERAGE A LITTLE
UNCERTAIN. PASSAGE OF THE KANSAS WAVE TO THE EAST OF THE AREA AND
STABILIZATION OF AIRMASS BY CURRENT CONVECTION COULD REDUCE THE
EXTENT OF ADDITIONAL DEVELOPMENT. WILL LEAVE IN 20 TO 30 PCT CHANCE
FOR SHWRS/TSTMS BEHIND THE FRONT ON MONDAY AS A SECONDARY UPPER WAVE
BRUSHES THE AREA. STRONG JET MAX DROPPING SOUTHEAST THROUGH THE
NORTHWEST U.S. WILL DIG OUT A DEEP UPPER TROUGH OVER THE MISSISSIPPI
VALLEY BY EARLY TUESDAY. THIS FEATURE WILL MOVE VERY SLOWLY OVER THE
NEXT SEVERAL DAYS... AND AS RESULT WILL BRING SEVERAL SHOTS OF COOL
AIR TO THE REGION. BELOW NORMAL TEMPS EXPECT MOST AREAS THROUGH MUCH
OF THE WEEK.

FCSTID = 32
OKC   56  64  46  72 /  70  20   0   0
HBR   54  65  44  75 /  50  20   0   0
SPS   59  68  46  76 /  50  20   0   0
GAG   48  62  40  73 /j  50  30   0   0
PNC   52  63  44  71 /  70  30   0   0
DUA   62  68  47  75 /  70  30  10   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 20, 5:50 PM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT SUN MAY 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 PM    1 S UNION CITY            OK   .88 INCH HAIL
05/20/01   CANADIAN                       AMATEUR RADIO REPORT

0550 PM    1 S UNION CITY            OK   1.00 INCH HAIL
05/20/01   CANADIAN                       AMATEUR RADIO REPORT

KT
Local storm report, May 20, 5:55 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT SUN MAY 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    DUSTIN                    OK   1.00 INCH HAIL
05/20/01   HUGHES                         REPORTED BY DUSTIN
                                          FIRE DEPARTMENT

KT
Local storm report, May 20, 6:07 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT SUN MAY 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    1 S UNION CITY            OK   1.00 INCH HAIL
05/20/01   CANADIAN                       AMATEUR RADIO REPORT

0600 PM    MINCO                     OK   .75 INCH HAIL
05/20/01   GRADY                          REPORTRED BY COUNTY
                                          SHERIFFS OFFICE

0607 PM    3 N MUSTANG               OK   .75 INCH HAIL
05/20/01   CANADIAN                       AMATEUR RADIO REPORT

KT
Local storm report, May 20, 6:28 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT SUN MAY 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    4 ENE VANOSS              OK   1.75 INCH HAIL
05/20/01   PONTOTOC                       REPORTED BY COUNTY EOC

0629 PM    POCASSET                  OK   .75 INCH HAIL
05/20/01   GRADY                          AMATEU1R RADIO REPORT

KT
Local storm report, May 20, 6:39 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT SUN MAY 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 PM    BYNG                      OK   1.00 INCH HAIL
05/20/01   PONTOTOC                       REPORTED BY BYNG FIRE
                                          DEPARTMENT

KT
Local storm report, May 20, 6:47 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT SUN MAY 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0643 PM    6 E KONAWA                OK   1.75 INCH HAIL
05/20/01   SEMINOLE                       AMATEUR RADIO REPORT

0646 PM    SASAKWA                   OK   1.00 INCH HAIL
05/20/01   SEMINOLE                       AMATEUR RADIO REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:26 PM CDTFlash Flood WarningOUNStephens3 hr
May 20, 3:47 AM CDTSevere Thunderstorm WarningOUNCotton43 min
May 20, 4:28 AM CDTSevere Thunderstorm WarningOUNJefferson62 min
May 20, 3:26 PM CDTSevere Thunderstorm WarningOUNSeminole49 min
May 20, 3:34 PM CDTSevere Thunderstorm WarningOUNPottawatomie41 min
May 20, 3:44 PM CDTSevere Thunderstorm WarningOUNHughes46 min
May 20, 3:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey52 min
May 20, 4:07 PM CDTTornado WarningOUNHughes38 min
May 20, 4:09 PM CDTSevere Thunderstorm WarningOUNKay51 min
May 20, 4:12 PM CDTTornado WarningOUNSeminole33 min
May 20, 4:40 PM CDTTornado WarningOUNHughes50 min
May 20, 4:42 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher63 min
May 20, 4:42 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian63 min
May 20, 4:50 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole40 min
May 20, 5:29 PM CDTSevere Thunderstorm WarningOUNHughes46 min
May 20, 5:40 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady50 min
May 20, 6:23 PM CDTSevere Thunderstorm WarningOUNPontotoc52 min
May 20, 6:34 PM CDTTornado WarningOUNPontotoc26 min
May 20, 6:39 PM CDTSevere Thunderstorm WarningOUNSeminole51 min
May 20, 6:59 PM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.